Risk of serious skin reactions with anaemia drugs

Severe cutaneous adverse reactions can occur in patients treated with erythropoietins, the manufacturers have warned in a letter to healthcare professionals.

Patients should report signs and symptoms of severe cutaneous reactions to erythropoietin treatment immediately. | CNRI/SCIENCE PHOTO LIBRARY
Patients should report signs and symptoms of severe cutaneous reactions to erythropoietin treatment immediately. | CNRI/SCIENCE PHOTO LIBRARY

Severe cutaneous adverse reactions including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) have been reported in patients treated with recombinant human erythropoietins (r-HuEPOs). In some cases the reactions have been fatal.

Severe skin reactions are considered to be a very rare class effect of all r-HuEPOs, including darbepoetin alfa (Aranesp), epoetin alfa (Eprex), epoetin beta (NeoRecormon), epoetin zeta (Retacrit) and methoxy polyethylene glycol-epoetin beta (Mircera).

The reactions have been more severe with long-acting r-HuEPOs such as methoxy polyethylene glycol-epoetin beta.

Patients starting treatment with an r-HuEPO hould be instructed to contact their doctor immediately and stop epoetin treatment if they develop the following signs and symptoms of severe skin reactions:

  • Widespread rash with reddening and blistering of the skin and oral mucosa, eyes, nose, throat, or genital area, which follow flu-like symptoms including fever, tiredness, muscle and joint pain. This often leads to peeling and shedding of the affected skin which looks like a severe burn.

If a patient develops a severe cutaneous adverse reaction such as SJS or TEN which is considered to be related to the use of an r-HuEPO, the patient must never be given an r-HuEPO again.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases